Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Louisville, KY

March 31, 2005Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 31, 2005, 12:15 AM CST for Monroe County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 12:15 AM CST (06:15 UTC)
Expired
Mar 31, 2005, 1:00 AM CST
In force
45 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Monroe County, KY

The radar

The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 310616
SVRLMK
KYC171-310700-
/O.NEW.KLMK.SV.W.0010.050331T0615Z-050331T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 AM CST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 100 AM CST

* AT 1212 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 20 MILES SOUTHWEST OF TOMPKINSVILLE...OR ABOUT 37
  MILES SOUTHEAST OF BOWLING GREEN...AND MOVING NORTHEAST AT 90 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOMPKINSVILLE BY 1225 AM CST

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3665 8601 3649 8591 3663 8547 3685 8565

$$

JA
2 follow-up statements
000 
WUUS53 KLMK 310619 CCA
SVRLMK
KYC171-310700-
/O.NEW.KLMK.SV.W.0010.050331T0615Z-050331T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 AM CST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 100 AM CST

* AT 1212 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 20 MILES SOUTHWEST OF TOMPKINSVILLE...OR ABOUT 37
  MILES SOUTHEAST OF BOWLING GREEN...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOMPKINSVILLE BY 1225 AM CST

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3665 8601 3649 8591 3663 8547 3685 8565

$$

JA
000 
WWUS53 KLMK 310650
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
148 AM EST THU MAR 31 2005

KYC171-310700-
/O.CON.KLMK.SV.W.0010.000000T0000Z-050331T0700Z/
MONROE KY-
1248 AM CST THU MAR 31 2005

...THE SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 100 AM CST FOR 
MONROE COUNTY HAS BEEN CANCELLED...

AT 1242 AM CST...THE STORM HAD MOVED NORTHEAST OF MONROE COUNTY AND 
WEAKENED. NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED.

LAT...LON 3665 8601 3649 8591 3663 8547 3685 8565

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:10 PM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Mar 30, 2:10 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EST WED MAR 30 2005

.SHORT TERM FORECAST (TONIGHT THROUGH SATURDAY AFTERNOON)

MAIN FORECAST PROBLEM IN SHORT TERM IS DEALING WITH SEVERE WEATHER
THREAT FOR TONIGHT. 60 DEG SFC DEWPOINTS NOW INTO SERN MO...HOWEVER
MID 60S DEWPOINTS NOT LIKELY INTO KY AS EARLIER EXPECTED. A STRONG
80 TO 90 KT MID LEVEL JET HOLDING JUST TO N AND WEST OF
FA...LIKEWISE THE BEST CAPES AND LIS HOLDING JUST TO W AND N OF FA
DURING THE OVERNIGHT PERIOD. OUR MAIN SEVERE WEATHER THREAT WOULD
SEEM TO BE A LINE OF STRONG THUNDERSTORMS LATER TONIGHT WITH GUSTY
WINDS AND LARGE HAIL A POSSIBLITY.

THE NEXT MAIN FORECAST PROBLEM IS A DEEPENING COLD TROUGH OVER
THE LOWER OHIO VALLEY REGION ON FRIDAY THAT SHOULD EXIT THE REGION
BY OR DURING THE DAY ON SATURDAY. RATHER IMPRESSIVELY COLD 1000 TO
500 MB THICKNESS VALUES WITH THIS SYSTEM...THAT...IF
REALIZED...COULD LEAD TO A MIX OF RAIN AND SNOW AS THE PCPN ENDS IN
ECNTRL KY LATE ON FRIDAY NIGHT INTO EARLY SATURDAY MORNING. SO I
DECIDED TO MENTION A MIX OF RAIN AND THERE SNOW THERE LATE ON FRIDAY
NIGHT INTO SATURDAY MORNING WHICH AGREES WITH ILN AND JKL ASSESMENTS
TOO.

AB

.IN THE EXTENDED...(SATURDAY NIGHT THROUGH WEDNESDAY)...

ZONAL FLOW ON SUNDAY BECOMES MORE AMPLIFIED BY MONDAY AFTERNOON DUE
TO TRANSITIONAL H5 RIDGE. THIS WILL CONTINUE THROUGH TUESDAY
EVENING. ON TUESDAY AM...LONG WAVE TROUGH OVER THE HIGH PLAINS WILL
INITIATE CYCLOGENESIS OVER NM/TX (KIND OF LIKE LAST WEEKEND). THIS
WILL TAKE AN EVEN FURTHER SOUTH TRACK THAN LAST WEEKEND. UPPER LOW
ON GFS AND DGEX MOVING INTO THE ARLATX ON WEDNESDAY WITH THE TROUGH
AXIS RIGHT OVER THE CWA ALL DAY WEDNESDAY. THIS SHOULD BRING
SCATTERED SHOWERS AND MOSTLY CLOUDY SKIES ACROSS THE REGION AND
SLIGHTLY COOLER TEMPS. IN FAIRLY GOOD AGREEMENT WITH SURROUNDING WFOS
WITH CHC POPS ON WEDNESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

AB/JDG
Hazardous weather outlook, Mar 30, 7:07 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
807 PM EST WED MAR 30 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-311000-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
807 PM EST (707 PM CST) WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE COMBINATION OF AN UPPER LEVEL DISTURBANCE OVER IOWA...A STRONG
UPPER LEVEL JET STREAM...AND A COOL FRONT OVER THE MIDDLE
MISSISSIPPI VALLEY WILL SET THE STAGE FOR SCATTERED TO NUMEROUS
THUNDERSTORMS LATE TONIGHT...SOME OF WHICH COULD BE SEVERE. THE BEST
CHANCE FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF A LINE FROM
HARTFORD TO LOUISVILLE TO NEW CASTLE. HAIL AND DAMAGING WINDS ARE
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER SYSTEM WILL MOVE INTO THE AREA ON FRIDAY...PRODUCING MORE
SHOWERS AND A FEW THUNDERSTORMS ACROSS THE AREA INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. SPOTTERS, EMERGENCY
MANAGEMENT, AND LAW ENFORCEMENT SHOULD MONITOR NOAA WEATHER RADIO,
MEDIA, OR WEATHER.GOV/LOUISVILLE ON THE INTERNET FOR FURTHER WEATHER
INFORMATION TONIGHT. PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN LOUISVILLE.

13

In the hours before

Local storm report, Mar 31, 12:04 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
104 AM EST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     TSTM WND GST     BEAVER DAM              37.41N 86.88W
03/31/2005  50 MPH           OHIO               KY   TRAINED SPOTTER

&&

SZAPPANOS
Special weather statement, Mar 31, 12:04 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
104 AM EST THU MAR 31 2005

KYZ024-026-027-310700-
BRECKINRIDGE KY-GRAYSON KY-OHIO KY-
INCLUDING THE CITIES OF...HARDINSBURG...LEITCHFIELD
1204 AM CST THU MAR 31 2005

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS OHIO, BRECKINRIDGE, AND
GRAYSON COUNTIES THROUGH 1 AM CST. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA SIZE HAIL.

JA

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.